Reducing dose of MTX - symptoms worse: I’ve had RA for... - NRAS

NRAS
26,265 members30,107 posts

Reducing dose of MTX - symptoms worse

I’ve had RA for near on 10 years, and after going on humira and 20 of MTX it has been well managed for over 5 years.

Reduced the dose of MTX to 15 about 6 months ago. Have been increasingly fatigued and increased joint flares...and generally miserable and snappy with my nearest & dearest.

Just had appointment with consultant, and it has highlighted I need to go back up to 20.

Has anyone experienced this...? Any advice..? Just want some reassurance and to share experience.

Thanks 😊

4 Replies
oldestnewest

I was on triple therapy for several years, and in remission. So I tried to drop doses. Not of methotrexate, just the hydroxy and sulpha (and I wasn't on biologics at the time). It was a big mistake as quite quickly I could feel the difference, and then started to flare. Took ages to stabilise again when I increased the doses again.

So I've learnt this doesn't work for me, and I need the drugs to control the disease.

Reply

In my case it would be because I was not very well controlled. Makes sense from what you say, increase in fatigue, joint flare & pain, being snappy with those closest to you that the meds at the previous dose were working for you pretty well. It's so annoying when this happens, I've been there too. I would think if you explained this to your Consultant & your DAS score has increased (he's felt your painful joints etc) but most telling is you've had your dose reduced. I'm afraid it's a typical scenario.

I hope once you respond to going up to 20mg again you'll start to feel better little by little. I think you'll most likely find your mood will start to be better too.

Reply

Hiya, I am in a similar situation now as I went on benepali in March which worked well so we stopped sulfasalazine and anti-inflammatory meds and just kept me on methotrexate which was at 25mgs weekly then as control was so poor before benepali started. Once stable and feeling well I reduced methotrexate to 20mgs but also started doing too much so flared. Rest and sensible living then settled things done and all good at 6 month review on 20mg methotrexate and weekly benepali. Then had raised liver enzymes so as joints were good we tried to reduce to 17.5 which seemed ok, then down to 15 which then started me off grumbling in my hands and a little in feet, didn't feel unwell as such but it was a warning sign so we have agreed back to 17.5 which I have done and checking bloods Friday to make sure liver ok on the increase and check CRP. Grumbling is less today so maybe this is the dose for me, if not I may need to consider back to 20 but got clinic for formal review in Feb so will see then. Essentially I am finding its tricky to get the balance right, as so many things affect this condition so a balanced life with enough rest against activity, the right meds and minimal stress = better control overall.

Don't worry about having to adjust your meds as it is trial and error, but listen to your body so you stay as well as you can and suffer less!

Good luck

Tracy

Reply

Thanks for the replies...!!

Yes, it is a balancing act..!

I had managed to stop anti/inflams a few months back..! But not now..!! They are a life saver..!! The weird thing is my CRP hasn’t changed....🤷🏻‍♀️

Reply

You may also like...